Alert archive / Virginia / Wind Advisories in 2022
Wind Advisory 14, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Nov 30, 2022, 2:26 PM EST for 15 counties in Virginia. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Nov 30, 2022, 2:26 PM EST (19:26 UTC)
- Expired
- Nov 30, 2022, 10:00 PM EST
- In force
- 8 hr
- Issued by
- NWS Blacksburg, VA
Counties Amherst County, VA, Bedford County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Galax, VA, City of Lexington, VA, City of Roanoke, VA, City of Salem, VA, Floyd County, VA, Franklin County, VA, Grayson County, VA, Patrick County, VA, Roanoke County, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 31 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 272 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
569 WWUS71 KRNK 301926 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 226 PM EST Wed Nov 30 2022 VAZ015>017-022>024-032>035-010300- /O.NEW.KRNK.WI.Y.0014.221130T1926Z-221201T0300Z/ Grayson-Carroll-Floyd-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Amherst- Including the cities of Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, and Amherst 226 PM EST Wed Nov 30 2022 ...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...West winds 10 to 20 mph with gusts up to 45 mph. * WHERE...Grayson, Carroll, Floyd, Roanoke, Botetourt, Rockbridge, Patrick, Franklin, Bedford and Amherst Counties. * WHEN...Until 10 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strongest gusts expected along and near the Blue Ridge Parkway and the Grayson Highlands area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
1 follow-up statement
269 WWUS71 KRNK 010253 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 953 PM EST Wed Nov 30 2022 VAZ015>017-022>024-032>035-010400- /O.EXP.KRNK.WI.Y.0014.000000T0000Z-221201T0300Z/ Grayson-Carroll-Floyd-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Amherst- Including the cities of Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, and Amherst 953 PM EST Wed Nov 30 2022 ...WIND ADVISORY WILL EXPIRE AT 10 PM EST THIS EVENING... Winds may remain gusty through the overnight, but are expected to gradually diminish with time. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Nov 30, 2:21 PM EST, 5 minutes earlier.
Area forecast discussion, Nov 30, 2:21 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
221 PM EST Wed Nov 30 2022
.SYNOPSIS...
A cold front will progress east of the region overnight, allowing
high pressure, with drier and colder conditions, to start to move
into the region. Gusty conditions will exist across the region until
the center of the high pressure arrives Thursday afternoon. Our next
chances of precipitation will be Friday night into Saturday when
another cold front first approaches, and then crosses our area.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 225 PM EST Wednesday...
Gusty winds expected tonight and early Thursday morning in the
wake of today's cold frontal passage...
A cold front was currently heading east of the Interstate-81
corridor. A narrow line of showers is accompanying the front, with
the best coverage northeast of Roanoke, VA. These showers are
expected to continue heading east, and be out of the forecast region
before the official start of the Tonight portion of the forecast.
The winds however will trend gusty behind the front, and remain
gusty into this evening, and overnight. Gusts may reach the low end
of Wind Advisory levels the remainder of this afternoon in areas
along the crest of the Blue Ridge in Virginia. Speeds decrease a
bit, below advisory threshold, heading into North Carolina, but
still on the gusty side. These speeds look to start decreasing in
the late evening.
Skies have been clearing behind the front, and this trend will
continue this afternoon into the evening hours. Temperatures will be
colder than those of last night with lows dropping to the upper
teens to mid 20s across the mountains and mid to upper 20s across
the Piedmont.
High pressure builds over the area on Thursday which will result in
winds decreasing throughout the day. We could have a day with
standing wave cirrus clouds developing across the area during the
morning and lingering into the afternoon. High temperatures are
expected to range from the upper 30s to mid 40s across the mountains
and upper 40s to around 50 across the Piedmont.
Confidence in the above weather scenario is moderate to high.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 148 PM EST Wednesday...
A few showers Friday night-Saturday...
High pressure at the surface will be overhead Thu night allowing
temperatures to drop into the 20s under clear skies.
This high shifts east off the lower Mid-Atlantic coast Friday, while
a cold front moves into the MS Valley, extending southwest into the
southern Plains. The main energy in the upper levels will be staying
northwest of us but some shortwave energy moves in from the TN
Valley Friday night into Saturday, with showers moving in from the
west. Appears to be a case where best rain chance will be in the
mountains of WV, then lower east of the ridges as downslope strong
flow with lack of backing keeps the showers more broken up and
scattered across the piedmont.
Temperatures when the precip arrives should be above freezing so an
all liquid event.
Seasonably cool Friday with mid and high clouds increasing, with
highs in the 50s.
Milder Friday night in terms of seasonal norms with mid 30s to lower
40s for most.
Saturday should be mild despite the clouds and showers around as
southwest winds increase ahead of the front. Highs will range from
the 50s west to lower to mid 60s east.
Southwest low level jet of 30-40kts may mix winds down with the
showers and even ahead of them where gusts 20-30 mph may be common
Saturday from mid morning til dusk.
Forecast confidence is average on shower coverage Fri night-Sat but
above average on the rest of the forecast.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 1215 PM EST Wednesday...
A showery period...
Zonal flow this period will keep a train of systems affecting us
every 12-36 hours. We start off dry Sat night, then next system
moving out of the southern Plains tracks quickly to the southeast
U.S. by Sunday night. Warm front to our south with best overrunning
in this area, but should still see enough moisture transport this
far north to allow for rain chances to increase Sunday night into
Monday. Residual cold air may allow for some precip to fall as snow
in the higher ridges of southeast WV north of Lewisburg, but overall
a rain event.
Temperatures should modify somewhat with the surface high shifting
off the mid-Atlantic coast, with wedge appearing somewhat likely
Monday so highs hanging in the 40s to lower 50s, though confidence
is low on it getting even this warm if the rain and clouds hold,
though most models turn winds around to the south by midday.
Appears best rain chances will be Monday night-Tuesday as the warm
front lifts north. Models are in enough agreement for heavier rain
to stay south of us along the I-40 corridor, so at the moment looks
like a good soaking rain with no hydro or winter ptype issues.
Models start to diverge somewhat by midweek, with the speed of the
next low moving and front moving across. Despite this the front
appears to hang up from the VA/NC coast, west-southwest into the
Gulf Coast states into east Texas. So, for now will keep chance of
showers in through Wednesday. Low level temperature profiles vary
from model to model with GFS mildest and CMC coldest. Leaning toward
the National Blend/Ensembles, will favor some colder air pushing
into the mountains to allow for a few snow showers Wed night-Thu.
Forecast confidence is higher for a wetter period next week, but
lower on temperatures.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 1245 PM EST Wednesday...
A cold front is crossing the area currently, near a KHSP-KBCB-
KTNB line. Gusty rain showers along along this feature. They are
This line of showers is expected to continue heading east with
the front, but dissipate a bit after crossing the crest of the
Blue Ridge thanks to the influence of winds trending downslope
immediately within the lee of the Appalachians. As the front
continues eastward, some redevelopment is expected later this
afternoon closer to a KSIF-KDAN-K0V4 line with the region of a
developing lee trough. Until the front crosses any particular
region, sub-VFR ceilings are expected. After the passage, look
for fairly rapid improvement to VFR for most areas. Parts of
southeast West Virginia will likely maintain some low clouds
heading into the overnight hours.
Winds will become and remain gusty behind the front. Some of the
higher elevations may see gusts approach the 30 to 40 kt range.
Gusts are expected to decrease slightly overnight before a
possible brief increase across northern parts of the area just
prior to daybreak Thursday. During the late morning Thursday
winds still start to decrease again.
Confidence in the above aviation scenario is high.
Extended Aviation Discussion...
VFR conditions are expected the remainder of Thursday into
Friday.
Showers, gusty winds, and the return of sub-VFR conditions
return Friday night into Saturday with the approach and passage
of a cold front.
VFR conditions briefly return for Sunday before yet another
weather system impacts our area Sunday night into Monday.
&&
.EQUIPMENT...
As of 245 AM EST Wednesday...
Danville (DAN) ASOS is OTS for extended maintenance through
December 3rd.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 10 PM EST this evening for VAZ015>017-
022>024-032>035.
NC...None.
WV...None.
&&
SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...WP
LONG TERM...WP
AVIATION...DS
EQUIPMENT...PMHazardous weather outlook, Nov 30, 3:39 AM EST, 10 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 339 AM EST Wed Nov 30 2022 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508- 010845- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 339 AM EST Wed Nov 30 2022 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Localized strong winds are possible this morning under the more intense shower activity. In the wake of a cold front passing across the region this afternoon, gusty northwest winds are expected this evening and tonight, especially along the higher mountain ridges. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-020-VAZ043>047-058-059-010845- Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 339 AM EST Wed Nov 30 2022 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...Today and tonight. Localized strong winds are possible this morning and early afternoon under the more intense shower activity. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Nov 30, 11:43 AM EST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1143 AM EST Wed Nov 30 2022
VAZ007-009-010-WVZ042-043-301715-
Tazewell VA-Bland VA-Smyth VA-Mercer WV-Summers WV-
1143 AM EST Wed Nov 30 2022
...Gusty showers will impact portions of Smyth, southeastern
Tazewell, central Bland, Summers and central Mercer Counties through
1215 PM EST...
At 1141 AM EST, Doppler radar was tracking showers with gusty winds
along a line extending from near Sandstone to near Burkes Garden to
near Allison Gap. Movement was east at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bluefield...
Princeton...
Marion...
Hinton...
Saltville...
Chilhowie...
and Athens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3718 8133 3770 8091 3767 8090 3768 8088
3772 8089 3785 8078 3775 8068 3738 8090
3704 8121 3697 8137 3691 8134 3664 8158
3663 8162 3679 8170 3691 8182
TIME...MOT...LOC 1641Z 022DEG 55KT 3778 8084 3714 8136 3689 8182
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WPSpecial weather statement, Nov 30, 1:48 PM EST, 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
148 PM EST Wed Nov 30 2022
VAZ017-022>024-033>035-301915-
Botetourt VA-Franklin VA-Floyd VA-Amherst VA-Roanoke VA-Bedford VA-
Rockbridge VA-
148 PM EST Wed Nov 30 2022
...A line of gusty showers will impact portions of eastern Roanoke,
central Rockbridge, northeastern Floyd, southeastern Botetourt,
Bedford, Amherst and central Franklin Counties, the City of Buena
Vista, the City of Lexington and the City of Roanoke through 215 PM
EST...
At 147 PM EST, Doppler radar was tracking a line of showers with
gusty winds from near Vesuvius to near Natural Bridge to near Bent
Mountain. Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Roanoke...
Salem...
Vinton...
Lexington...
Buena Vista...
Bedford...
and Rocky Mount.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3792 7919 3789 7915 3786 7914 3781 7917
3781 7914 3778 7911 3778 7908 3772 7907
3770 7899 3767 7897 3746 7918 3747 7920
3745 7927 3743 7927 3743 7925 3740 7924
3689 7977 3708 8021 3763 7969 3798 7931
TIME...MOT...LOC 1847Z 288DEG 26KT 3795 7923 3761 7959 3712 8009
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 30, 11:43 AM EST | Special Weather Statement | RNK | Smyth | 32 min |
| Nov 30, 1:48 PM EST | Special Weather Statement | RNK | Amherst, Bedford, Franklin, Rockbridge, City of Buena Vista, City of Lexington and 1 more | 27 min |
| Nov 30, 2:39 PM EST | Special Weather Statement | RNK | Campbell | 36 min |
Nearby
Wind Advisories in Virginia, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.